Alert archive / Virginia / Tornado Warnings in 2003
Tornado Warning 37, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 23, 2003, 6:25 AM EDT for King William County, Virginia. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 23, 2003, 6:25 AM EDT (10:25 UTC)
- Expired
- Sep 23, 2003, 6:55 AM EDT
- In force
- 30 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
County King William County, VA
The radar
The Norfolk radar (KAKQ), 83 km from the middle of the area, began a volume at 10:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 10.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 918 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 281 m²/s²
- 0-3 km storm-relative helicity
- 400 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 231025
TORAKQ
VAC101-231055-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
625 AM EDT TUE SEP 23 2003
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
KING WILLIAM COUNTY IN EAST CENTRAL VIRGINIA
* UNTIL 655 AM EDT
* AT 625 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM WITH A POSSIBLE TORNADO FROM CALNO TO 8 MILES
SOUTHWEST OF ETNA MILLS...OR FROM 7 MILES EAST OF ASHLAND TO
MECHANICSVILLE...MOVING EAST AT 25 MPH.
* TORNADO PRODUCING STORMS ARE EXPECTED TO BE NEAR...
ENFIELD AROUND 630 AM EDT...
EPWORTH...AND GLOBE AROUND 635 AM EDT...
POLLARDS CORNER...AND BEULAHVILLE AROUND 640 AM EDT...
UPSHAW...AND CENTRAL GARAGE AROUND 645 AM EDT...
RUMFORD...AND PALLS AROUND 650 AM EDT...
TAKE COVER IN A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR.
VEHICLES AND MOBILE HOMES SHOULD BE ABANDONED FOR STURDIER SHELTER.
LAT...LON 3762 7702 3762 7712 3768 7713 3764 7719
3769 7719 3766 7724 3771 7724 3771 7729
3779 7736 3788 7725 3788 7720 3791 7716
3782 7712 3774 7703 3768 7690 3764 7690
$$
BROWNWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 23, 3:20 AM EDT, 3 hours 5 minutes earlier.
Area forecast discussion, Sep 23, 3:20 AM EDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 320 AM EDT TUE SEP 23 2003 .OVERVIEW...PROGRESSIVE PATN ACRS ERN CONUS THIS FORECAST PERIOD AS A SERIES OF MIGRATORY SYSTEMS DROP THRU GREAT LAKES AND ACRS NRN MID ATLC/NE STATES. AFTER A WET START EARLY TODAY...MUCH OF THE RMNDR OF THE WORKWEEK DRY AND SEASONABLE. .SHORT TERM...FIRST SHORT WAVE TROF DIGGING CROSSING THE MTNS THIS MORN AND WILL MOVE QUICKLY TWD THE COAST TODAY. SWATH OF ASSOCD PCPN MOVG ACRS PIEDMONT AREAS IN THE PREDAWN HOURS AND TWD CSTL PLAIN THRU MID MORN. PCPN QUITE HEAVY IN SPOTS BUT AMOUNTS REMAINING BLO 1HR/3HR FLASH FLOOD GUIDANCE ATTM. WL CONT TO WATCH CLOSELY BUT THINK ANY FLOOD PROBS WILL NOT BE WIDESPREAD ENOUGH TO WARRANT AN FFA. ALSO CONVECTION MAY BE STRING ENUF TO PULL DOWN 35-40 MPH WINDS WHICH CUD KNOCK OVER ANY LEANING OR WEAKENED TREES REMAINING FROM ISABEL. PCPN MOVES QUICKLY OFF THE COAST BY ARND MIDDAY AS UPR CONFLUENCE/MID LVL SUBSIDENCE PUSHES EAST. DOWNSLOPING HELPS TEMPS RECOVER BACK NR80/L80S UNDER CLEARING AFTN SKIES. GOOD RADIATIONAL COOLING DEVELOPING TONIGHT WITH COOL READINGS IN THE L-M50S AWAY FM COAST (PSBL U40S IN THE NORMALLY COLDER SPOTS). VERY PLEASANT WEDNESDAY. SOME INCREASING AFTN CLOUD COVER WITH DEVELOPING RETURN FLOW AS SFC HIGH/UPR RDG MOVE OFFSHORE. .EXTENDED...NEXT SHORT WAVE TROF/SFC COLD FRONT APPROACH ON THU. BEST SUPPORT FOR PCPN AND HIGHER MEAN RH MOVE N OF AKQ FORECAST AREA THU NIGHT INTO FRI. THINK ANY PCPN ACRS AKQ FORECAST AREA WUD BE ISOLD SO NO INCLUSION IN FCST ATTM. .MARINE...WL KEEP SCA IN THE BAY THIS MORN GIVEN MODERATE SOUTHERLY FLOW AHEAD SFC COLD FRONT. .AVIATION...IFR/MVFR CONDS THIS MORN WITH PCPN BAND. IMPROVING TO VFR THIS AFTN. .PRELIMINARY TEMPS/POPS... SBY 79 52 76 56 / 80 00 00 10 OXB 79 60 74 61 / 80 00 00 10 WAL 79 58 77 60 / 80 00 00 10 FVX 80 53 79 55 / 30 00 00 10 RIC 80 57 78 58 / 40 00 00 10 PTB 81 54 79 56 / 40 00 00 10 AKQ 80 56 80 58 / 60 00 00 10 PHF 80 61 77 59 / 60 00 00 10 ORF 81 64 78 64 / 80 00 00 10 ECG 82 61 80 64 / 80 00 00 10 .AKQ... .MD...NONE. .VA...SMALL CRAFT ADVISORY CHES BAY S OF SMITH POINT. .NC...NONE. CULLEN
Hazardous weather outlook, Sep 23, 5:30 AM EDT, 55 minutes before
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-231600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT TUE SEP 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE LOWER MARYLAND EASTERN SHORE. .DAY ONE...TODAY FLOOD WARNINGS ARE IN EFFECT ALONG THE JAMES...APPOMATTOX AND CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/. .DAYS TWO THROUGH SEVEN... FLOOD WARNINGS WILL CONTINUE IN EFFECT ALONG THE JAMES...APPOMATTOX AND CHOWAN RIVER BASINS /SEE WBCFLWAKQ AND WBCFLSAKQ FOR DETAILS/. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CULLEN THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): WEATHER.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 23, 4:00 AM EDT, 2 hours 25 minutes before
VAZ048-049-060>071-079-080-231045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 400 AM EDT TUE SEP 23 2003 ...VERY HEAVY RAINFALL OCCURRING OVER THE VIRGINIA PIEDMONT EARLY THIS MORNING... AN AREA OF RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE ACROSS THE VIRGINIA PIEDMONT IN THE PREDAWN HOURS. PRECIPITATION WILL BE HEAVY AT TIMES ALONG AND WEST OF THE I95 AND I85 CORRIDORS WITH RAINFALL AMOUNTS BETWEEN ONE AND ONE HALF INCHES EXPECTED BY 6 AM. THIS AMOUNT OF RAIN WILL CAUSE PONDING OF WATER ON ROADS AND POSSIBLE FLOODING IN LOW LYING AND POOR DRAINAGE AREAS. OCCASIONAL DANGEROUS CLOUD TO GROUND LIGHTNING MAY ALSO OCCUR. EARLY MORNING MOTORISTS ARE URGED TO USE CAUTION. WIND GUSTS MAY REACH 35 TO 40 MPH AT TIMES IN AND AROUND THE HEAVIEST DOWNPOURS. THESE WIND GUSTS COULD KNOCK DOWN LEANING OR WEAKENED TREES FROM RECENT HURRICANE ISABEL. CULLEN
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 23, 6:01 AM EDT | Severe Thunderstorm Warning | AKQ | Chesterfield, Hanover, Henrico, City of Richmond | 29 min |
| Sep 23, 6:09 AM EDT | Tornado Warning | AKQ | Hanover, Henrico, City of Richmond | 31 min |
| Sep 23, 6:40 AM EDT | Tornado Warning | AKQ | Essex, King and Queen | 30 min |
| Sep 23, 7:18 AM EDT | Tornado Warning | AKQ | Northumberland, Richmond | 27 min |
| Sep 23, 7:45 AM EDT | Special Marine Warning | AKQ | 60 min | |
| Sep 23, 7:49 AM EDT | Severe Thunderstorm Warning | AKQ | Gloucester, Lancaster, Mathews, Middlesex | 31 min |
| Sep 23, 8:26 AM EDT | Special Marine Warning | AKQ | 64 min | |
| Sep 23, 8:26 AM EDT | Special Marine Warning | AKQ | 64 min | |
| Sep 23, 8:42 AM EDT | Special Marine Warning | AKQ | 33 min | |
| Sep 23, 8:42 AM EDT | Special Marine Warning | AKQ | 33 min | |
| Sep 23, 9:28 AM EDT | Special Marine Warning | AKQ | 62 min | |
| Sep 23, 9:28 AM EDT | Special Marine Warning | AKQ | 62 min | |
| Sep 23, 9:28 AM EDT | Special Marine Warning | AKQ | 62 min | |
| Sep 23, 9:28 AM EDT | Special Marine Warning | AKQ | 62 min |
Nearby
Tornado Warnings in Virginia, 2003Every tornado warning in 2003Tornadoes in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.